If you have any reason to doubt the functioning of your immune system, you may want to reconsider getting that tattoo.
The new issue of the journal BMJ Case Reports features the case study of a woman who sought medical assistance due to severe and persistent pain in her left hip, knee, and thigh after having gotten her left thigh tattooed some months earlier.
In 2009, she had a double lung transplant that needed long-term immunosuppressant therapy, to avoid a transplant rejection response.
This, of course, meant that her entire immune system was disrupted, and it would not react to foreign agents inside the body in the same way that it normally would.
Still, she did not suspect that the effects would come to interfere in any way with her appreciation of tattoos.
Since she had already had a tattoo done some years previously, she decided to get another one in January 2015, on her left thigh. Immediately after the procedure, she experienced some mild skin irritation in the area, but this is not unusual and is only a temporary effect.
More concerningly, however, 9 days after getting this tattoo, she started having severe pain in her left knee and thigh, the management of which required strong painkillers.
In time, the symptoms became less severe. But after 10 months, they had not wholly disappeared.
"Her pain was still troublesome, constant in nature, and causing regular sleep disturbance," write the authors of the case analysis.
They are William Thomas Wilson, Mannix O'Boyle, and William J. Leach, all of whom are from the National Health Service (NHS) Greater Glasgow and Clyde in the United Kingdom.
Unusual inflammation caused by tattooing?
The woman eventually sought the advice of a rheumatology clinic, where she had a series of tests done, but all of the results indicated normal ranges.
However, when the doctors decided to conduct a biopsy of her thigh muscle, it became apparent that the woman had something called "inflammatory myopathy." In plain English, this is chronic inflammation of the muscle, characterized by pain and muscle weakness.
In this specific case, based on the woman's medical history and information, doctors concluded that the condition was likely caused by the impact of the fresh tattoo on the system, boosted in the context of a disrupted immune system.
"It is well recognised that immunosuppressed patients are at increased risk of infection," write the authors, adding, "It therefore stands to reason that these patients would have higher risk of complications as a result of tattooing."
The specialists could not speak decisively of a cause and effect relationship, but they are confident enough that the interaction between the disruptions caused by the tattooing process — and maybe the ink used for the tattoo — and a weakened immune system led to the patient's chronic muscle inflammation.
"While we acknowledge that there is no evidence to definitely prove the causative effect, the timing of onset and the location of the symptoms correlated well with the tattoo application and there were no other identifiable factors to cause the pathology."
Ink colors may not be entirely safe
So, the woman was prescribed physiotherapy, and her symptoms did improve a year later. After 3 years from symptom onset, she was finally free of pain.
But, the exact way in which tattooing may lead to such a complication in someone with a disrupted immune response remains unclear. The specialists who dealt with this case suggest that the colored ink used in the process may have something to do with it.
"It is well recognised that adverse tattoo reactions can arise from the type of ink or coloring agent used," they write.
"This is most commonly seen with red ink and the use of heavy metals in the agents," they note, adding that the woman got a tattoo featuring a variety of colors, making it possible that her muscle inflammation may have been a reaction to one such agent.
Unfortunately, the specialists also observe, the tattooing industry is not very well regulated by law in the U.K., which may expose individuals to unexpected health risks.
In the United States, over recent years, the Food and Drug Administration (FDA) have called for the withdrawal of various tattoo inks or permanent makeup dyes from the market, as consumers have reported adverse reactions or infections.
This case study seems to emphasize that all those who consider getting a tattoo — and especially those whose immune systems may have been compromised — may want to think twice before committing to a decision that may have unintended consequences for their health.
But the study authors also urge healthcare professionals not to overlook the possibility of tattooing complications when called upon to place a diagnosis in cases similar to the one described here.
"[T]his case," they say, "serves as a reminder to consider tattoo-related complications as part of the differential diagnosis when patients, especially the immune-suppressed, present with unusual atraumatic musculoskeletal symptoms."